Alert archive / Maine / High Surf Advisories in 2011

High Surf Advisory 2, NWS Caribou, ME

October 2, 2011Hancock County, Washington County, Maine

NWS Caribou, ME issued this high surf advisory at Oct 2, 2011, 3:37 PM EDT for Hancock County, Washington County, Maine. It took effect at Oct 3, 2011, 5:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2011, 3:37 PM EDT (19:37 UTC)
In effect from
Oct 3, 2011, 5:00 AM EDT
Expired
Oct 3, 2011, 6:00 PM EDT
In force
13 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WHUS41 KCAR 021937
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
337 PM EDT SUN OCT 2 2011

MEZ029-030-030345-
/O.NEW.KCAR.SU.Y.0002.111003T0900Z-111003T1500Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
337 PM EDT SUN OCT 2 2011

...HIGH SURF ADVISORY IN EFFECT FROM 5 AM TO 11 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 11 AM EDT MONDAY. 

* WAVES AND SURF...BREAKING WAVE HEIGHTS ARE EXPECTED TO BE
  BETWEEN 5 AND 8 FEET

* WAVE PERIOD...AROUND 14 SECONDS


* IMPACTS...HIGHER PERIOD WAVES TRAVEL FASTER AND RUN UP HIGHER ON
  THE SHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE ARE ALSO URGED TO REMAIN A SAFE DISTANCE FROM ROCKS...SEA
WALLS OR JETTIES. THE SIZE OF THE INCOMING WAVES WILL VARY
GREATLY OVER SHORT PERIODS OF TIME AND IF CAUGHT IN A WAVE YOU
COULD BE UNEXPECTEDLY WASHED INTO THE OCEAN.

&&

$$

MIGNONE
6 follow-up statements
488 
WHUS41 KCAR 030301
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1101 PM EDT SUN OCT 2 2011

MEZ029-030-031115-
/O.CON.KCAR.SU.Y.0002.111003T0900Z-111003T1500Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
1101 PM EDT SUN OCT 2 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 AM EDT
MONDAY...

* WAVES AND SURF...BREAKING WAVE HEIGHTS ARE EXPECTED TO BE 
  BETWEEN 5 AND 8 FEET. 

* WAVE PERIOD...AROUND 14 SECONDS.

* IMPACTS...HIGHER PERIOD WAVES TRAVEL FASTER AND RUN UP HIGHER 
  ON THE SHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE ARE ALSO URGED TO REMAIN A SAFE DISTANCE FROM ROCKS...SEA
WALLS OR JETTIES. THE SIZE OF THE INCOMING WAVES WILL VARY
GREATLY OVER SHORT PERIODS OF TIME AND IF CAUGHT IN A WAVE YOU
COULD BE UNEXPECTEDLY WASHED INTO THE OCEAN.

&&

$$

NORCROSS
142 
WHUS41 KCAR 030718
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
318 AM EDT MON OCT 3 2011

MEZ029-030-031500-
/O.CON.KCAR.SU.Y.0002.111003T0900Z-111003T1500Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
318 AM EDT MON OCT 3 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WAVES AND SURF...BREAKING WAVE HEIGHTS ARE EXPECTED TO BE 
  BETWEEN 5 AND 8 FEET. 

* WAVE PERIOD...AROUND 14 SECONDS.

* IMPACTS...HIGHER PERIOD WAVES TRAVEL FASTER AND RUN UP HIGHER 
  ON THE SHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE ARE ALSO URGED TO REMAIN A SAFE DISTANCE FROM ROCKS...SEA
WALLS OR JETTIES. THE SIZE OF THE INCOMING WAVES WILL VARY
GREATLY OVER SHORT PERIODS OF TIME AND IF CAUGHT IN A WAVE YOU
COULD BE UNEXPECTEDLY WASHED INTO THE OCEAN.

&&

$$
690 
WHUS41 KCAR 031424
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1024 AM EDT MON OCT 3 2011

MEZ029-030-031900-
/O.EXT.KCAR.SU.Y.0002.000000T0000Z-111003T1900Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
1024 AM EDT MON OCT 3 2011

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...

* WAVES AND SURF...BREAKING WAVE HEIGHTS ARE EXPECTED TO BE 
  BETWEEN 5 AND 8 FEET. 

* WAVE PERIOD...AROUND 14 TO 16 SECONDS.

* IMPACTS...HIGHER PERIOD WAVES TRAVEL FASTER AND RUN UP HIGHER 
  ON THE SHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE ARE ALSO URGED TO REMAIN A SAFE DISTANCE FROM ROCKS...SEA
WALLS OR JETTIES. THE SIZE OF THE INCOMING WAVES WILL VARY
GREATLY OVER SHORT PERIODS OF TIME AND IF CAUGHT IN A WAVE YOU
COULD BE UNEXPECTEDLY WASHED INTO THE OCEAN.

&&

$$

MIGNONE
954 
WHUS41 KCAR 031753
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
153 PM EDT MON OCT 3 2011

MEZ029-030-032200-
/O.EXT.KCAR.SU.Y.0002.000000T0000Z-111003T2200Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
153 PM EDT MON OCT 3 2011

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WAVES AND SURF...BREAKING WAVE HEIGHTS ARE EXPECTED TO BE 
  BETWEEN 5 AND 8 FEET. 

* WAVE PERIOD...AROUND 14 TO 16 SECONDS.

* IMPACTS...HIGHER PERIOD WAVES TRAVEL FASTER AND RUN UP HIGHER 
  ON THE SHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE ARE ALSO URGED TO REMAIN A SAFE DISTANCE FROM ROCKS...SEA
WALLS OR JETTIES. THE SIZE OF THE INCOMING WAVES WILL VARY
GREATLY OVER SHORT PERIODS OF TIME AND IF CAUGHT IN A WAVE YOU
COULD BE UNEXPECTEDLY WASHED INTO THE OCEAN.

&&

$$

MIGNONE
785 
WHUS41 KCAR 031911
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
311 PM EDT MON OCT 3 2011

MEZ029-030-032200-
/O.CON.KCAR.SU.Y.0002.000000T0000Z-111003T2200Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
311 PM EDT MON OCT 3 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WAVES AND SURF...BREAKING WAVE HEIGHTS ARE EXPECTED TO BE 
  BETWEEN 5 AND 8 FEET. 

* WAVE PERIOD...AROUND 12 TO 15 SECONDS.

* IMPACTS...HIGHER PERIOD WAVES TRAVEL FASTER AND RUN UP HIGHER 
  ON THE SHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEOPLE ARE ALSO URGED TO REMAIN A SAFE DISTANCE FROM ROCKS...SEA
WALLS OR JETTIES. THE SIZE OF THE INCOMING WAVES WILL VARY
GREATLY OVER SHORT PERIODS OF TIME AND IF CAUGHT IN A WAVE YOU
COULD BE UNEXPECTEDLY WASHED INTO THE OCEAN.

&&

$$

MIGNONE
578 
WHUS41 KCAR 032149
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
549 PM EDT MON OCT 3 2011

MEZ029-030-032300-
/O.EXP.KCAR.SU.Y.0002.000000T0000Z-111003T2200Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
549 PM EDT MON OCT 3 2011

...HIGH SURF ADVISORY WILL EXPIRE AT 6 PM EDT THIS EVENING...

WAVES WILL CONTINUE TO SLOWLY SUBSIDE TONIGHT. THUS...THE HIGH
SURF ADVISORY WILL BE ALLOWED TO EXPIRE.

$$


NORCROSS

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this high surf advisory went out at Oct 2, 1:21 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Oct 2, 1:21 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
121 PM EDT SUN OCT 2 2011

.SYNOPSIS...
A BROAD AREA OF LOW PRESSURE SOUTH OF THE REGION WILL REMAIN
NEARLY STATIONARY INTO MONDAY BEFORE GRADUALLY MOVING NORTHEAST BY
TUESDAY. MUCH COOLER AND BLUSTERY CONDITIONS ARE EXPECTED FOR THE
LATTER PART OF THE WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE ADJUSTED THE TEMPERATURE...POP AND WIND GRIDS.

UPPER LEVEL LOW PRESSURE WILL REMAIN SOUTH OF THE REGION
THROUGH TONIGHT. AT THE SURFACE...A BROAD AREA OF LOW PRESSURE
EXTENDING FROM THE MID ATLC REGION TO SOUTHERN NEW ENGLAND WILL
GRADUALLY LIFT NORTH THROUGH TONIGHT...WHILE OPHELIA LIFTS
NORTHEAST THROUGH THE MARITIMES. AS THE LOW MOVES NORTH TODAY
EXPECT AN INCREASING CHANCE FOR RAIN...PARTICULARLY ACROSS CENTRAL
AND DOWNEAST MAINE. ACROSS NORTHERN AREAS ANY STEADIER RAIN SHOULD
HOLD OFF UNTIL TONIGHT...ALTHOUGH THERE COULD BE A FEW SHOWERS
FROM TIME TO TIME WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE ACROSS
THE REGION. PERIODS OF RAIN CAN BE EXPECTED TONIGHT BEFORE
GRADUALLY DIMINISHING FROM SOUTH TO NORTH. TEMPERATURES WILL ONCE
AGAIN BE BELOW NORMAL TODAY WITH A CHILLY NORTHEAST WIND EXPECTED.
HIGHS TODAY ARE GENERALLY EXPECTED TO BE IN THE LOW TO MID 50S
NORTH AND UPPER 50S TO NEAR 60S DOWNEAST.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
A BROAD AREA OF LOW PRESSURE WILL REMAIN CENTERED OVR NYS/PA AND
SW NEW ENGLAND WHILE OPHELIA MOVES RAPIDLY NE ACROSS THE CANADIAN
MARITIMES... A GENERAL AREA OF MOISTURE WHICH IS EXPECTED TO HAVE
BEEN TRANSPORTED NWRD INTO THE REGION SUN INTO SUN NIGHT WILL
LIKELY LINGER ACROSS THE AREA BUT W/ BEST UPPER DYNAMICS WELL E
AND SW OF THE AREA...GENERAL THINKING IS ANY LINGERING PRECIP ON
MON WILL BE LIGHT AND INSIGNIFICANT AND AS A RESULT WILL MAINLY
ADVERTISE JUST CHC POPS W/ TOTAL QPF AMOUNTS OF AOB .10 INCHES.
PESKY UPPER CUTOFF AND SFC LOW WHICH HAS BEEN SPINNING SW OF THE
AREA LAST SEVERAL DAYS IS FCST TO FINALLY OPEN UP AND LIFT
NEWRD...PASSING ACROSS THE SRN GULF OF MAINE ON TUE AND THEN
ACROSS ERN NS LATE TUE NIGHT. THIS SYSTEM IS EXPECTED TO BRING
ANOTHER...MORE SIGNIFICANT SURGE OF MOISTURE NWRD INTO THE AREA
LATER MON NIGHT AND TUE...SPCLY ACROSS SRN AND SERN AREAS. WILL
BRING POPS UP TO CAT LATER MON NIGHT INTO TUE THESE AREAS W/ TOTAL
QPF OF UP TO .5 INCHES POSSIBLE.

CLOUDS AND UNSETTLED CONDS THRU THE PERIOD WILL LEAD TO HIGH TEMPS
A BIT BLO NORMAL WHILE NIGHT TIME LOWS WILL REMAIN A LITTLE ABV
SEASONAL NORMS...
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
LOW PRES SE OF THE AREA LATE TUE IS PROGGED TO RAPIDLY INTENSIFY
AS IT MOVES NE ACROSS ERN NS LATE TUE NIGHT/EARLY WED THEN SLOWLY
ENE THRU THE MARITIMES THRU THU. THIS WILL ALLOW A LARGE RIDGE OF
CANADIAN HIGH PRES TO BEGIN BUILDING SEWRD INTO THE AREA ON WED W/
BLUSTERY AND MUCH COOLER CONDS. HIGHEST POPS ACROSS THE E AND SE
TUE NIGHT WILL GIVE WAY TO NIL POPS ALL AREAS BY WED AFTN W/
MAINLY DRY CONDS THEN EXPECTED TO PERSIST INTO THE WEEKEND.
INITIALLY...VERY COOL AIR WILL INVADE THE REGION WED AND THU BUT
W/ THE RIDGE AXIS EXPECTED TO PASS SS OF THE REGION THU
NIGHT...EXPECT A RETURN FLOW OF AIR AROUND THIS RIDGE TO BRING A
MODERATION IN TEMPS BACK TO THE AREA FOR FRI AND SAT.
&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: SUB VFR CONDITIONS CAN ONCE AGAIN BE EXPECTED THROUGH
TONIGHT. EXPECT MVFR CONDITIONS KCAR/KPQI TODAY WITH CIGS 015-020
EXPECTED MUCH OF THE DAY. IFR/LIFR IS EXPECTED TO IMPACT THE
SOUTHERN TERMINALS KHUL/KBGR/KBHB WITH CIGS BLO 1K FT EXPECTED FOR
MOST OF THE PERIOD THROUGH TONIGHT.

SHORT TERM: VFR W/ POSSIBLE MVFR CONDS ON MON WILL GIVE WAY TO
MAINLY MVFR/IFR MON NIGHT INTO TUE AS LOW PRES LIFTS NE ACROSS
THE SRN GULF OF MAINE. MAINLY VFR CONDS WILL RETURN TUE NIGHT AND
WED THO SC COULD RESULT IN SOME MVFR ACROSS THE NRN TAF SITES
DURING THIS TIME FRAME. VFR CONDS SHOULD THEN PREVAIL THRU THU...
&&

.MARINE...
NEAR TERM: HAVE ADJUSTED WIND SPEED SEVERAL KNOTS HIGHER AND WAVE
HEIGHTS 2 FEET HIGHER.

WINDS/SEAS ARE EXPECTED TO REMAIN AT SCA LEVELS TODAY.
ALTHOUGH WINDS ARE EXPECTED TO DIMINISH THIS EVENING...SEAS ARE
STILL EXPECTED TO REMAIN ABOVE 5 FT THROUGH TONIGHT. VISIBILITY
WILL BE REDUCED TO 1 TO 3 NM IN RAIN AND PATCHY FOG THROUGH
TONIGHT.

SHORT TERM: WINDS SHOULD BE BLO SCA LEVELS BY MON AM BUT SEAS ARE
STILL EXPECTED TO BE ABV 5 FT AND ARE EXPECTED TO REMAIN SO THRU TUE...
WILL PROBABLY NEED TO TRANSITION THE CURRENT SCA INTO AND SCA FOR
HAZARDOUS SEAS AT SOME POINT LATER TODAY/TONIGHT.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT MONDAY FOR ANZ050>052.

&&

NEAR TERM...MIGNONE
Hazardous weather outlook, Oct 2, 2:49 AM EDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
249 AM EDT SUN OCT 2 2011

MEZ001>006-010-011-015>017-029>032-030700-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
249 AM EDT SUN OCT 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-030700-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
249 AM EDT SUN OCT 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

High Surf Advisories in Maine, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.